Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


change of medication
Feb 2, 2008

Dear Doctor I have been on atripla for about 7 months and i have taken my medication every day never missing any does. I have recently aquired resistant to atripla my viral load rose to 50,000 so my doctor did a resistant test and sure enough i became resistant to atripla. My doctor thinks it maybe that my initial test didn't show the resistance because it may have really low and didn't show up on the test. So now my doctor has switch me to 3 pills a day they are, Combivir (twice a day), Reyataz and Norvir once a day which i have to take with food. My question is Now that i have taken the risitant test again and showed that this regimen should work is there a chance i can become resistant to the new medication? Also I have been taking the new medication now for 4 days and I feel naushis like i want to throw up and also just feel sick. Will this feeling go away in time or am i to expect feeling like this on my new medication. I had no side effects with the atripla and got really depressed that i became resistant to it. Also is my new medication combo and good medication to get my viral load back to undectable and staying healthy my tcell count is at 289 and the prior count before resistant was at 391. thank you for your concern...

Response from Dr. Sherer

The good news with Atripla-based regimens is that most people -80%+ - do well with complete viral suppression for three years or more in the current era. Unfortunately, there are instances of viral failure like yours. Most often, these can be explained by lapses in adherence, but there are also well-described cases, again like yours, in which virologic failure and drug resistance have occurred even when all doses were taken on time without any lapses.

As your doctor has suggested, one reason for this to happen is that your baseline resistance test may not have shown that an important resistance mutation was present in a minority of clones - <20% - and so the report showed 'wild type' virus, when in fact there was the early beginnings of drug resistance. This is a well know limitation of resistance tests, i.e. both genotypic and phenotypic tests.

You should talk to your doctor again about your nausea. The most likely candidates causing your nausea are the ritonavir component of atazanavir, zidovudine (AXT), or atazanavir itself. You can ask your doctor whether the resistance test showed resistance to tenofovir and/or emtricitabine, which are the other 2 drugs in Atripla along with efavirenz. It is possible that your virus is still susceptible to these drugs, and their use again might be acceptable. Another option is a different alternate new NRTI to AZT such as DDI. Your doctor also has the option of trying other second generation PIs like lopinavir (Kaletra) or others as an alternative to atazanavir; each of these drugs is also used in a second line setting in combination with ritonavir, so it may be difficult to elimate the nausea if your main reaction is to ritonavir. Finally, there is evidence that the nasuea that is associated with the boosted PIs like Reyataz + Norvir (ritonavir) improves over time, so you should be patient with these side effects.

I urge you to take your concerns and your question, as well as these suggestions, to your next visit and discuss them with your doctor.


Previous
SKIPPED DOSE OF ATRIPLA
Next
REDUCTION IN VIRAL LOAD

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement